Not your typical street-level drug pusher, but a great source of hydrocodone (e.g., Norco)
The mainstream news outlets in the U.S. tell us we are in the midst of a narcotic use epidemic, an “opioid crisis.” What’s worse, folks are dropping like flies from overdoses.
I’m talking about oxycodone, hydrocodone, hydromorphone (Dilaudid), morphine, fentanyl, heroin, etc. Not Xanax, Ativan, or Valium.
On average, it takes three weeks of daily narcotic use to get physically dependent on it. This means that when you stop the drug completely and suddenly, your body may crave it and you could have withdrawal symptoms. The severity of withdrawal symptoms varies from person to person. Possible symptoms include anxiety, sweating, nausea, vomiting, diarrhea, hyperactivity, restless legs, weakness, easy fatigue, shaking, suicidal thoughts, insomnia, and muscle pain or cramps.
Good and bad news, bad news first: Narcotic withdrawal can be very uncomfortable but rarely causes medically serious complications. The serious complications are usually in folks with pre-existing heart disease, high blood pressure, low blood pressure, or heart rhythm disturbances.
Here’s how you stop your chronic daily narcotic habit without suffering a withdrawal syndrome (if needed, see the postscript for an example):
- Total up your current total daily dose in milligrams
- Determine 10% of the amount by dividing the milligrams by 10
- Reduce your daily milligram intake by that 10% every week
- Nine weeks later you’ll be off narcotics
Congratulations! You’ve done your part to solve America’s opioid use epidemic. You’ve reduced your drug bill, avoided Opiate Use Disorder, and reduced your risk of narcotic overdose death by 100%. And you did it without political meddling or an expensive stay at a detox center.
Be aware that as you taper off your narcotic, you may have a flare of an underlying psychiatric condition such as depression, anxiety, PTSD, bipolar disorder, panic attacks, or psychosis. If so, see a mental health professional posthaste.
Good luck, America!
Steve Parker, M.D.
PS: As an example or narcotic tapering, let’s consider Percocet 10/325. It’s 10 mg of oxycodone and 325 mg of acetaminophen. Say you’re taking Percocet 10/325, four pills at at time, four times a day. That’s a total daily oxydocodone dose of 160 mg (16 pills x 10 mg). 160 mg divided by 10 = 16 mg. We have to round off 16 mg to 15 mg due to the availability of various strengths of Percocet. So starting today, you reduce your daily oxycontin dose by 15 g, which is one-and-a-half pills. After one week, you reduce your daily pill count by another one-and-a-half pills. Etc.
PPS: Let you’re doctor know what you’re doing beforehand. He’ll be overjoyed and ensure it’s safe for you to do this taper.